Virginia, 2003

Damaging Wind in Virginia, May 9, 2003

May 9, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees and power lines were downed in Appalachia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees and power lines were downed in Appalachia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 7:53 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, May 8, 7:53 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 8 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
853 PM EDT THU MAY 8 2003

WEAK WARM FRONT STRETCHES FROM SOUTHWEST VIRGINIA THROUGH EAST
KENTUCKY. GOOD THETA-E RIDGE IS ALONG AND JUST SOUTH OF THIS
BOUNDARY.  MCS DEVELOPING ACROSS NORTHERN KENTUCKY WILL LIKELY
FOLLOW THIS BOUNDARY ESE/SE INTO SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE LATER TONIGHT.  MODERATELY UNSTABLE AIRMASS WITH LIFTED
INDICES OF -4 TO -6 AND CAPES BETWEEN 1500-2000 J/KG. ENOUGH
DRY AIR AT MID-LEVELS AND HEIGHT OF WBZ TO SUGGEST A POTENTIAL
OF DAMAGING WINDS AND LARGE HAIL.

PLAN ON KEEPING LIKELY POPS NORTHERN HALF OVERNIGHT...ESPECIALLY
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND INCLUDE SOME POSSIBLY
SEVERE IN FORECAST.

MAY ALSO INCLUDE PATCHY FOG AS WELL...ESPECIALLY TYS SOUTHWARD.

CURRENT TEMPERATURES FORECAST LOOKS GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
255 PM EDT THU MAY 8 2003

WARMEST TEMPS OCCURRING THIS AFTERNOON OVER PAST FEW DAYS...AND
ATMOSPHERE HAS BECOME QUITE UNSTABLE (CAPES 1000-2000 J/KG AND
LIFTED INDICES OF -6 TO -8 DEGS C).  THE FORECAST DILEMMA FOR THIS
PACKAGE IS HOW MUCH DOES THE DEVELOPING MCS OVER WEST TN AFFECT OUR
REGION LATER THIS EVENING?  I WOULD NOT EXPECT MUCH WEAKENING AS THE
COMPLEX MOVES EAST OVER AN SUCH AN UNSTABLE AREA...AND THIS IS WHAT
THE NGM/GFS MODELS SUPPORT.  THE ETA/MESO-ETA 12Z MODEL RUN HAS
BECOME QUITE DRY...AND A BIT DIFFERENT FROM EARLIER RUNS.  THUS...I
WILL MAINTAIN CONTINUITY WITH PREVIOUS PACKAGE AND DISREGARD THE ETA
MODEL AND ITS MOS POPS.  SOME CONCERN FOR SOME FLASH FLOODING IF
RAINS MORE THAN ONE HALF INCH WERE TO OCCUR OVER SE TN AREAS...BUT
REMAINDER OF REGION SHOULD BE ABLE TO HANDLE CONVECTIVE RAINS
TONIGHT.  WILL LET R SHIFT MONITOR THE DEVELOPMENT/PROGRESS OF CONVECTION
THIS EVENING...AND NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME.

FOR LATER PERIODS...UPPER RIDGE BUILDS ON FRIDAY AND WARM FRONT IS
PROGD TO LIFT JUST NORTH OF SWRN VA...SO SHOULD SEE A RETURN TO
MAINLY DIURNAL CONVECTION...AND MUCH LESS COVERAGE.  I KEPT HIGHER
POPS NORTH IN ASSOCIATION WITH LIFTING WARM FRONT.  ALMOST A DRY
FORECAST FRIDAY NIGHT...THEN ONLY SPOTTY CONVECTION SATURDAY.  A
STRONG SYSTEM AND COLD FRONT APPROACH BY 12Z SUNDAY...SO MORE CLOUDS
AND AN INCREASE POPS CAN BE EXPECTED AT THAT TIME.  MY PRELIMINARY
TEMPS AND POPS FOLLOW:

FCSTID =   10
CHA   65  87  66  89 /  50  20  10  30
TYS   64  85  64  88 /  60  30  10  30
TRI   60  83  61  85 /  60  40  20  30
OQT   63  84  64  86 /  60  30  10  30

TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
958 AM EDT THU MAY 8 2003

FOG HAS LIFTED WITH GOOD IMPROVEMENT IN VISIBILITIES...ALTHOUGH LOW
CLOUD DECK DOES STILL PERSIST EXCEPT FOR A FEW LARGE BREAKS OVER
SOUTHERN HALF OF THE FORECAST AREA.  SHOULD SEE SOME SUNSHINE ALL
AREAS THIS AFTERNOON...BEFORE CONVECTION STARTS TO DEVELOP AGAIN.
MODIFIED RNK/BNA 12Z SOUNDINGS SHOW POTENTIAL FOR CAPES OF 1300 TO
1700 J/KG AND LIFTED INDICES OF -4 TO -7 IF MAX TEMPS HIT LOW 80S.
THE DRY AIR IN THE MID LEVELS SHOULD ENHANCE DOWNDRAFTS WITH WINDEX
SUGGESTING 55 KNOT WIND GUSTS POSSIBLE.  OUR HAZARDOUS WEATHER
OUTLOOK (HWO) IS TOP NOTCH AND COVERS THE SEVERE THREAT AS WELL AS
LINGERING FLOODING.

THE WARM FRONT (DEWPOINT FRONT?) IS WELL DEFINED FROM SW TN SOUTHEAST
INTO NRN AL...AND WOULD APPEAR TO BE ONE FEATURE FOR INITIAL
DEVELOPMENT.  OTHERWISE...TERRAIN/OROGRAPHICS WILL AID DEVELOPMENT
AS WELL.  THE LIKELY POPS FOR SE TN TAPERING TO SLIGHT CHANCE POPS
FOR NE TN/SWRN VA LOOK GREAT.

A MORNING UPDATE WILL FOLLOW TO REMOVE FOG/MORNING WORDING.

TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT THU MAY 8 2003

SOME COUNTY FLOOD WARNINGS HAVE BEEN DROPPED AS PROBLEMS ARE
BEGINNING TO RECEDE. OTHER COUNTIES STILL HAVE HAZARDS AND THESE
WARNINGS...ALONG WITH SOME RIVER FLOOD WARNINGS WILL CONTINUE.

MID/UPR LVLS START OUT DRY TODAY WITH SOME DEBRIS CLDS SWINGING INTO
UPR RIDGE. LOW LVL BOUNDARY...EVIDENT ON SATELLITE SOUTH OF CWA...IS
ADVECTING NORTHWARD. GOOD HEATING EXPECTED EARLY SO INCREASED
INSTABILITY PRIOR TO CONVECTIVE INITIATION. SLGT RISK FOR
DAMAGING WINDS...DRY MID LVLS...AND LOW END LARGE HAIL. SW AREAS...
PLATEAU LOOK BEST EARLY WITH STORM MOTIONS INTO E TN VLYS LATER.
EVENING TSTMS DIE OFF EARLY. FRI...WARMER WITH A CHC FOR MAINLY
OROGRAPHIC INITIATED CONVECTION. SAT...SHORT WAVE WILL SKIP ACROSS
NORTH AREAS CONTINUING TSTM CHCS. WITH SIGNIFICANT COLD FRONT
EXPECTED LATE IN WEEK END...POSSIBLE SQUALL LINE SUNDAY AFTERNOON.

CHA WB 084/065 087/065 087 17652
    BTBBB 062/081 060/080 060/080 058/078 060 13153222244
TYS WB 083/063 083/064 086 17563
    BTBBB 061/079 059/078 059/078 057/076 059 13153222244
TRI BB 080/060 082/061 083 17264
    BWBBB 059/077 057/076 057/076 055/074 057 23353222244
OQT WB 083/062 085/063 086 17563
    BTBBB 061/079 059/078 059/078 057/076 059 13153222244=

SON
Hazardous weather outlook, May 8, 4:00 AM EST, 20 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...THURSDAY...

RECENT RAINS HAVE RESULTED IN WIDESPREAD AND SEVERE FLOODING ACROSS
PORTIONS OF SOUTHEAST TENNESSEE AND IN COCKE COUNTY.  MORE
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT ACROSS ALL OF EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.  A WARM FRONT
MOVING NORTHWARD ACROSS THE AREA WILL HELP INITIATE THE STORMS...AS
WILL THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU AND THE
APPALACHIAN MOUNTAINS.  THE MAJOR WEATHER THREATS FROM THESE STORMS
WILL BE HEAVY RAIN...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS.
THE TORNADIC THREAT WILL BE LOW.

* FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL RIVERS ARE STILL EXPECTED TO BE IN FLOOD ON FRIDAY.  SEE THE
PRODUCTS LISTED BELOW FOR DETAILS.  ADDITIONAL THUNDERSTORMS ARE
EXPECTED...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS IN RECENT
DAYS...FOR FRIDAY AND SATURDAY.  SUNDAY... HOWEVER...MAY BE ANOTHER
DAY OF WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...AS A COLD
FRONT MOVES ACROSS THE REGION.  AFTER THIS...DRIER AND MORE STABLE
AIR SHOULD MOVE INTO THE AREA AND PRECIPITATION CHANCES WILL
DECREASE THROUGH WEDNESDAY.

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS *

SP

The radar

The Jackson,KY radar (KJKL), 90 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 9, 12:50 AM EST
Where
Wise County, Appalachia
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.900, -82.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357223.